Kentucky, 2008

Flash Flood and Damaging Winds in Kentucky, June 1, 2008

June 1, 2008 · NWS LMK · 3 events in 2 counties and zones

A strong thunderstorm produced localized wind damage and flash flooding on June 1, 2008 in Logan and Clinton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong thunderstorm produced localized wind damage and flash flooding on June 1, 2008 in Logan and Clinton Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 31, 11:00 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 11:00 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 AM EDT SUN JUN 1 2008

.MESO UPDATE #3 (MIDNIGHT)...

THUNDERSTORMS ARE SLOWLY DECREASING IN INTENSITY AS THEY MOVE
SOUTHEAST ALONG AN ELEVATED BOUNDARY THAT STRETCHES FROM EAST OF ST
LOUIS...THROUGH EVANSVILLE...TO NORTH OF BOWLING GREEN. AN AREA OF
GENERAL LIGHT RAIN...WITH A COUPLE OF EMBEDDED THUNDERSTORMS...WILL
WEAKEN FARTHER AS IT MOVES INTO WEST CENTRAL KENTUCKY WEST OF
INTERSTATE 65. AREAS TO THE NORTHEAST OF A LINE FROM FRENCH
LICK...TO LOUISVILLE...TO SOUTH OF LEXINGTON WILL LIKELY MISS OUT ON
ANY SUBSTANTIAL ACCUMULATIONS.

&&

.SHORT TERM (TONIGHT AND SUNDAY)...

AFTERNOON SAT IMAGERY CONTINUES TO SHOW EXTENSIVE CU FIELD ACROSS
SOUTHERN INDIANA AND KENTUCKY.  SOME MID AND HIGH LEVEL CLOUDINESS
CONTINUES TO STREAM IN FROM THE WEST DUE TO DECAYING MCS COMPLEX
ACROSS SOUTHERN MO.  AFTERNOON TEMPS HAVE WARMED INTO THE LOW TO MID
80S.

MAIN FORECAST CHALLENGE WILL BE PRECIP CHANCES OVER THE NEXT 24
HOURS.  WHILE THE ATMOSPHERE IS CONVECTIVELY UNSTABLE...LACK OF
FOCUSING MECHANISM HAS KEPT CONVECTION TO MINIMUM THIS AFTERNOON.
HOWEVER...APPROACHING MCV LOOKS TO BE STRONG ENOUGH TO KICK UP A NEW
ROUND OF CONVECTION LATER THIS AFTERNOON AND EVENING ACROSS THE
BOOTHEEL OF MO AND FAR WESTERN KY AND TN.  THIS ACTIVITY MAY GROW TO
SOME EXTENT AS NOCTURNAL LOW-LEVEL JET AXIS FEEDS INTO THE REGION
OVERNIGHT.  AT THIS TIME...STILL FEEL THAT BEST PRECIP CHANCES WILL
BE FURTHER SOUTH ACROSS TN...BUT WILL MAINTAIN CHC POPS ACROSS
SOUTHERN KY TONIGHT AND DRY ACROSS SOUTHERN INDIANA AND NORTHERN
KY.  OVERNIGHT LOWS WILL REMAIN QUITE MILD WITH MID TO UPPER 60S.

FOR SUNDAY...DECAYING MCS SHOULD CONTINUE TO MOVE SOUTHEAST OF THE
REGION.  THE NCEP OP MODELS (GFS/NAM) ARE A BIT DIFFERENT WITH
RESPECT TO PRECIP CHANCES FOR SUNDAY.  THE GFS KEEPS MOST OF THE
PRECIP SOUTH AND EAST OF THE REGION...WHILE THE NAM SOLUTIONS
DEVELOP AN AXIS OF CONVECTION ACROSS SOUTHERN INDIANA AND CENTRAL
KENTUCKY DURING THE AFTERNOON.  CONSENSUS OF THE 09 AND 15Z SREF
ENSEMBLES SIDE CLOSER TO THE NAM SOLUTIONS INDICATING AT 20-30
PROBABILITY OF GETTING A TENTH OF AN INCH OF PRECIP DURING THE
AFTERNOON.  THUS...WILL KEEP LOW CHC POPS IN THE FCST FOR THE
AFTERNOON. THIS CONVECTION SHOULD MAINLY BE DIURNALLY DRIVEN AND
DIMINISH DURING THE EVENING.  AFTERNOON HIGHS SHOULD BE A DEG OR TWO
COOLER THAN SATURDAYS...WITH LOW TO MID 80S EXPECTED.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...

12Z HEMISPHERIC 500 MB PATTERN SHOWS PERSISTENT ELONGATED RIDGING
ACROSS SRN TIER OF U.S. WITH JET STREAM ENERGY AND WAVE TRAIN ACROSS
NRN TIER. BY SECOND HALF OF NEXT WEEK...MODELS SHOW BUILDING UPPER
RIDGE ALONG EAST COAST WITH MORE PRONOUNCED TROUGHING IN WRN U.S.
THIS SCENARIO MEANS A SUMMER LIKE PATTERN WITH HIGH TEMPS IN THE 80S
EACH DAY...POSSIBLY AROUND 90 LAST HALF OF NEXT WEEK AS ERN U.S.
RIDGE STRENGTHENS.

MAIN FCST CONCERN CENTERS ON PRECIP/POSSIBLE MCS ACTIVITY ON TUE
AND/OR WED. RATHER ROBUST W TO NW FLOW ALOFT WILL PREVAIL WITH LOW
LEVEL WARM ADVECTION CREATING FAVORABLE ENVIRONMENT FOR ELEVATED
TSTM ACTIVITY OVER PARTS OF MID MS VALLEY AND OHIO VALLEY. 12Z GFS
AND NAM-WRF DIFFER ON PLACEMENT OF SFC FEATURES DURING PERIOD AND
AMOUNT OF MOISTURE ACROSS OUR FCST AREA ON TUE. THEY DO AGREE (AND
SO DOES UKMET AND GEM MODELS) THAT BEST WARM ADVECTION WILL BE NORTH
OF KY...THUS BEST AREA FOR SIGNIFICANT PRECIP SHOULD BE NORTH OF OUR
AREA. NAM HOWEVER ALLOWS MORE DEVELOPMENT FARTHER SOUTH. WILL
MAINTAIN A CHC OF SHOWERS/TSTMS ACROSS FCST AREA TUE WITH HIGHEST
(LOWEST) POPS NORTH (SOUTH).

BY WED...MODELS SUGGEST A COLD FRONT WILL SAG SOUTH TOWARD OH RIVER
WITH AXIS OF SCT TO NUMEROUS TSTMS ALONG/AHEAD OF BOUNDARY...ALSO
POSSIBLY AFFECTED BY ANY EFFECTIVE CONVECTIVE OUTFLOW BOUNDARIES.
WITH DECENT ENVIRONMENTAL WIND FIELDS AND AMPLE INSTABILITY...SOME
STRONG STORMS COULD OCCUR ALONG LOW-LEVEL CONVERGENCE AXES.

MAIN FRONT SHOULD STALL NEAR OHIO RIVER AS UPPER FLOW BACKS IN
RESPONSE TO WRN U.S. TROF-ERN U.S. RIDGE DEVELOPMENT...BEFORE
RETREATING NORTH AS A WARM FRONT. THEREFORE MAIN CHC OF TSTMS AFTER
WED SHOULD ALSO RETREAT NORTH LEAVING S-CNTRL IN AND CNTRL KY IN A
WARM HUMID AIR MASS WITH NO MORE THAN AN ISOLATED AFTERNOON TSTM
POSSIBLE IF CURRENT FCST SOLUTION HOLDS.

&&

.AVIATION (06Z TAFS)...

A CLUSTER OF THUNDERSTORMS EARLIER ACROSS SOUTHERN ILLINOIS HAVE
REALLY WEAKENED ALONG IT NORTHERN EDGE AS THEY HAVE MOVED INTO
WESTERN KENTUCKY. MID LEVEL CLOUDINESS AND LIGHT RAIN WILL MOVE INTO
THE SDF AREA JUST PRIOR TO 00Z AND CONTINUE THROUGH AROUND 1Z. ASIDE
FROM A WIDELY SCATTERED BRIEF HEAVIER SHOWER...CIGS AND VISIBILITIES
SHOULD STAY VFR AT SDF FOR THE REMAINDER OF THE EARLY MORNING.

LEX SHOULD STAY VFR THROUGHOUT THE EARLY MORNING AS ONLY A SPRINKLE
AT BEST SHOULD MAKE IT INTO THE MORE STABLE AIR ACROSS THE BLUEGRASS
AREA.

SHOWERS AND THUNDERSTORMS...WITH BRIEFLY HEAVY RAIN AND WIND GUSTS
UP TO 30 MPH...SHOULD IMPACT THE BOWLING GREEN AREA PRIOR TO
00Z...AND CONTINUE THROUGH 01 TO 02Z. CIGS AND VISIBILITIES WILL
BRIEFLY BECOME MVFR IN THE HEAVIER THUNDERSTORMS.

OUTSIDE OF ANY CONVECTION...EXPECT ONLY MID LEVEL CLOUDS THROUGH 12
TO 14Z...WITH MID LEVEL CLOUDS CLEARING AND AFTERNOON LOW LEVEL CU
DEVELOPING AROUND 18Z SUNDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

AVIATION.....JSD
SHORT TERM...JSD
LONG TERM....13
AVIATION.....JSD
Hazardous weather outlook, May 31, 1:47 PM CST, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT SAT MAY 31 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-010900-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
347 PM EDT (247 PM CDT) SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

AS A WEAK UPPER LEVEL DISTURBANCE MOVES IN FROM THE WEST THIS
EVENING...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
THE SOUTHERN HALF OF KENTUCKY.  THE BEST CHANCES FOR RAIN WILL BE
SOUTH OF THE WESTERN KENTUCKY AND BLUEGRASS PARKWAYS.  ANY OF THE
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS...GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE
AFTERNOON ON SUNDAY.  ANY OF THE STORMS COULD PRODUCE HEAVY
RAIN...GUSTY WINDS...SMALL HAIL AND CLOUD TO GROUND LIGHTNING.

A SERIES OF WEATHER SYSTEMS WILL AFFECT THE OHIO VALLEY TUESDAY AND
WEDNESDAY. THIS WILL RESULT IN SCATTERED THUNDERSTORMS TUESDAY
THROUGH WEDNESDAY ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA.
WITH AMPLE WIND FIELDS AND INSTABILITY...SOME OF THE STORMS COULD
PRODUCE VERY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND CLOUD-TO-
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MJ/TWF

In the hours before

Special weather statement, May 31, 11:11 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
111 AM EDT SUN JUN 1 2008

KYZ026-061-070-010615-
BUTLER-LOGAN-OHIO-
1211 AM CDT SUN JUN 1 2008

...A LINE OF STRONG STORMS WILL QUICKLY MOVE SOUTHEAST ACROSS
WESTERN OHIO...BUTLER...AND LOGAN COUNTIES...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LIVERMORE
TO CROFTON...MOVING SOUTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...SMALL PEA TO MARBLE SIZE HAIL...AND
STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THESE
STORMS.

THESE STORMS WILL BE...
  NEAR MCHENRY BY 1225 AM CDT.
  NEAR COOL SPRINGS BY 1235 AM CDT.
  NEAR ROCHESTER BY 1245 AM CDT.
  NEAR SOUTH HILL BY 1255 AM CDT.
  NEAR DUNBAR BY 100 AM CDT.
  NEAR LEWISBURG BY 105 AM CDT.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS
RADIO...WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR
LATER UPDATES AND POSSIBLE WARNINGS.

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Logan

When
June 1, 12:12 AM CST
Where
Logan County, 0.88 mi SW of Russellville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.840, -86.890

Power lines reported downed across Russellville by falling tree limbs.

Flash Flood, Clinton

When
June 1, 3:53 PM CST to 6:53 PM CST
Where
Clinton County, 7 mi NNW of Albany to 0.89 mi NNW of Ida
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.774, -85.178

Water reported over Highway 127 in the northwest corner of Clinton County.

Thunderstorm Wind, Clinton

When
June 1, 3:53 PM CST
Where
Clinton County, 0.89 mi NW of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.690, -85.140

Trees and power lines reported downed by dispatch.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102822, 102820, 102823.